Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Variational principles for guided electromagnetic waves in anisotropic materials


Author: Walter Hauser
Journal: Quart. Appl. Math. 16 (1958), 259-272
MSC: Primary 78.00
DOI: https://doi.org/10.1090/qam/104446
MathSciNet review: 104446
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is the purpose of this paper to develop a general method for obtaining approximate solutions to the problems of the propagation of waves in a guide which may only be partially filled with material having tensor electromagnetic properties. With the introduction of an appropriate dyadic Green's function we are able to obtain a formal solution to the problem in terms of an integral involving the field vectors in the perturbing rod. The reformulation of the original problem in terms of an integral equation enables us to construct a variational principle whose extremal value is insensitive to a great range of trial functions. The extremal value of the variational expression from which the integral equations for the field are derivable is shown to be proportional to $ (\gamma _0^2 - {\gamma ^2})$, the difference between the square of the propagation constant of the wave in the empty and loaded guide. Normal modes in terms of which an expansion of the dyadic Green's function is obtained are defined. In the last section we demonstrate the ability of the variational method to improve the results obtained by perturbation methods obtaining a first order approximation for the propagation constant of a wave in a rectangular guide containing an infinite ferrite slab.


References [Enhancements On Off] (What's this?)

  • [1] B. Lax and G. S. Heller, private communication. Suhl and Walker, Topics in guided wave propagation through gyromagnetic media Part III, Bell System Tech. J. XXXIII, II33 (1954)
  • [2] J. Schwinger, The theory of obstacles in resonant cavities and waveguides, M.I.T., Rad. Lab. Rept. 43-34 (May 1943)
  • [3] A. D. Berk, Variational principles for electromagnetic resonators and waveguides, I.R.E., AP 4, 104 (1956)
  • [4] B. Lax, Frequency and loss characteristics of microwave ferrite devices, Proc. I. R. E. 44, 1368 (1956)
  • [5] B. D. H. Tellegen, The synthesis of passive resistanceless four-poles that may violate the reciprocity relation, Phillips Research Repts. 3, 321 (1948)
  • [6] W. Hauser, Variational principles for guided electromagnetic waves in anisotropic materials, M.I.T., Lincoln Lab. Rept. M35-61 (August 1956); not generally available
  • [7] B. Lax and K. J. Button, Theory of new ferrite modes in rectangular waveguide, J. Appl. Phys. 26, 1184 (1955)
  • [8] D. Polder, Phil. Mag. 40, 99 (1949)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 78.00

Retrieve articles in all journals with MSC: 78.00


Additional Information

DOI: https://doi.org/10.1090/qam/104446
Article copyright: © Copyright 1958 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website